Georgia, 2024Damaging Wind in Georgia, June 28, 2024
June 28, 2024 · NWS JAX · 1 event in 1 county or zone
Prevailing SW flow over a moist and unstable airmass triggered strong to pulse severe storms toward the Atlantic coast where sea breeze and boundary mergers occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Prevailing SW flow over a moist and unstable airmass triggered strong to pulse severe storms toward the Atlantic coast where sea breeze and boundary mergers occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 28, 1:22 PM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 28, 1:22 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
222 PM EDT Fri Jun 28 2024
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
.NEAR TERM...
Issued at 218 PM EDT Fri Jun 28 2024
For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf
Thunderstorms are develop over duval county as initial round of
showers/isolated T'storms have progressed off the St Johns and
Flagler county coastlines pushing some outflow boundaries north.
Expect numerous thunderstorms to affect downtown Jacksonville,
the Jax beaches with further developments north along I-95/US17
corridors into SE GA. Slow storm motion and above normal moisture
levels will create locally heavy rainfall amounts that will
create minor flooding over urban and low lying areas. AS mid
level temperatures are warmer than typical for late June around
-6C, not expecting severe downburst winds, but strong wind gusts
40-50 mph are most likely with strongest convection into mid
afternoon. However, frequent lightning will occur with storms due
to strong diurnal heating and a very moist airmass as dewpoints
are commonly ion the mid 70s. A funnel cloud or waterspout may
develop briefly as storms initially tower along the Atlantic
seabreeze or outflow boundaries, but the environment overall does
not support a threat for tornadoes. Highs have already peaked in
the low 90s and will likely remain steady or fall with clouds
and convection increasing over next few hours.
Tonight, leftover T'storm outflow boundaries may push north into
SE GA areas closer to the Altamaha river basin in the early evening
hours with mostly cloudy skies from mid and high level debris
clouds thinning out gradually overnight. Lows will range into the
low 70s for inland SE GA, mid 70s over inland NE FL, and the upper
70s along the coast.
&&
.SHORT TERM...
(Saturday through Sunday night)
Issued at 218 PM EDT Fri Jun 28 2024
Deep moisture will remain entrenched across the region through the
weekend, supporting diurnal convection each afternoon. Steering flow
will begin to weaken and become stagnant as low-level ridging
consolidates over then northern GOMEX and an easterly wave aloft
slowly slides into the southern FL peninsula. Given the lack of
flow, both sea breezes will progress inland and collide between I-75
and HWY-301 each afternoon; the St Johns River breeze and its
interaction with the Atlantic sea breeze will also be a focus for
more robust convection.
As far as instability is concerned, there will be enough (MLCAPE
values peaking between 1500-2000) to support a few strong pulse
storms each day. It's unlikely that the somewhat cooler temps aloft
associated with the easterly wave will extend far enough north into
NE FL to further amplify instability. The primary storm concerns
will be strong, gusty outflows. Localized flooding, especially in
urban areas, will also be a threat as storm motions will be very
slow (<5mph) and even stationary at times. PWATs remaining around
the 90th percentile (2"+) may yield rain rates between 3-5" per
hour.
Anticipate convection to wane after sunset on Saturday, with perhaps
a few lingering showers or isolated storms inland through the mid
evening. Similar trends are expected across NE FL Sunday night as
well but convection may last later into the night across SE GA as
outflow from local diurnal convection interacts with a prefrontal
trough pushing southward through GA.
Hot and humid conditions persist through the weekend with highs in
the low to mid 90s inland and in the upper 80s to low 90s at the
beaches thanks to a more active sea breeze pushing across the mild
waters (shelf water temps now in the mid 80s). Humidity will push
the "feels like" (Heat Index) temps into the 100-107 range each day,
just below Advisory levels.
&&
.LONG TERM...
(Monday through next Friday)
Issued at 218 PM EDT Fri Jun 28 2024
Anomalous deep moisture continues and increases with pooling
ahead of a slowing front that should stall to the north early next
week. Weak surface troughing within the vicinity of the decaying
boundary will be a convective focus Monday across SE GA before
dissipating entirely through Tuesday. Numerous showers and
afternoon storms are likely through Wednesday before drier air
attempts to wrap around the eastern side of an intense upper
ridging by Independence Day, limiting storm coverage along the
sea breezes. Temperatures will be around or perhaps below normal,
especially across SE GA, to start the week due to convective
activity and associated cloudiness. Under the influence of the
intense ridge, temperatures should begin to push above normal by
Independence Day and into next weekend.
&&
.AVIATION...
(18Z TAFS)
Issued at 128 PM EDT Fri Jun 28 2024
The 18Z TAF forecast will begin with tempo MVFR restrictions for
ceilings/visibility and gusty winds up to 30 knots at duval
county and SSI terminals over the 18-22Z window as thunderstorms
develop quickly between collision of the Atlantic seabreeze and
initial scattered showers/isolated thunderstorms from the
southwest associated with Gulf seabreeze. Storms will wrap up by
21Z at GNV but VCTS will linger around 00Z along the NE FL coastal
TAF sites up to SSI. VFR conditions prevail late tonight and into
Saturday. Light variable winds become calm inland overnight under
thinning cloud cover. High pressure ridge just south of the
region will allow for lighter and variable winds to start Saturday
with the Atlantic Seabreeze moving onshore again after 15/16Z
Saturday with VCTS noted to end the period at all terminals as
scattered ceilings rise from 2.5 kft to 3.5 kft.
&&
.MARINE...
Issued at 218 PM EDT Fri Jun 28 2024
High pressure ridging south of the waters will promote south
to southwesterly winds into early next week. Scattered to numerous
showers and thunderstorms will develop along the near shore waters
each afternoon and linger into early evening each day due to storm
growth along the Atlantic seabreeze. Impacts from thunderstorms
will include wind gusts up to 30 to 35 knots in stronger storms
along with brief waterspouts. but may be locally higher in
storms. A cold front will approach the waters, then dissipate
Wednesday with winds more east to southeasterly.
Rip Currents: A low end moderate risk of rip currents will be in
place this afternoon/evening behind the Atlantic seabreeze for our
NE FL and SE GA beaches. A low end moderate risk will again be in
place Saturday at all area beaches.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 93 73 94 76 / 70 50 40 30
SSI 90 76 90 78 / 60 40 40 40
JAX 92 74 93 76 / 80 60 60 30
SGJ 92 74 91 76 / 80 50 60 40
GNV 91 73 92 73 / 80 40 70 30
OCF 92 73 92 75 / 80 40 70 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Local storm report, Jun 28, 2:03 PM EST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
303 PM EDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM Tstm Wnd Dmg 3 NNE Unf 30.32N 81.49W
06/28/2024 Duval FL Emergency Mngr
Duval Emergency management relayed a report
of powerline wires down along the road at
Kernan Blvd and Atlantic Blvd.
&&
KBLocal storm report, Jun 28, 2:10 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
310 PM EDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Tornado 3 WNW Unf 30.29N 81.55W
06/28/2024 Duval FL Emergency Mngr
Updated report to change the event type to
Tornado. Duval County emergency management
reported an overturned vehicle. Social media
reports show video of the flipped vehicle
and tornado in contact with the ground.
Injuries are unknown.
&&
ABLocal storm report, Jun 28, 2:11 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
311 PM EDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Non-Tstm Wnd Gst 4 SSW Fort Caroline 30.33N 81.52W
06/28/2024 M41 MPH Duval FL ASOS
ASOS station KCRG Jacksonvil Craig.
&&
ABLocal storm report, Jun 28, 2:12 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
312 PM EDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM Tstm Wnd Dmg 4 SSE Arlington 30.29N 81.57W
06/28/2024 Duval FL Public
Photos on social media of a large tree down
on powerlines at Grove Park Blvd and
Catalina Dr. Time estimated based on radar.
&&
KBLocal storm report, Jun 28, 2:33 PM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
333 PM EDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Tstm Wnd Dmg 3 NNE Unf 30.32N 81.49W
06/28/2024 Duval FL Emergency Mngr
Corrects timing of event based on radar.
Duval Emergency management relayed a report
of powerline wires down along the road at
Kernan Blvd and Atlantic Blvd.
&&
ABSpecial weather statement, Jun 28, 2:44 PM EST, 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
344 PM EDT Fri Jun 28 2024
FLZ136-137-140-237-240-282030-
Eastern Alachua FL-Central Marion FL-Eastern Putnam FL-
Western Putnam FL-Eastern Marion FL-
344 PM EDT Fri Jun 28 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ALACHUA...
NORTHEASTERN MARION AND SOUTHERN PUTNAM COUNTIES THROUGH 430 PM
EDT...
At 344 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hawthorne to near Salt Springs. Movement
was east at 25 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Crescent City, Interlachen, Pomona Park, Salt Springs, Lake Delancy,
Fruitland, Orange Springs, Hollister, Satsuma, and Welaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2938 8145 2935 8156 2931 8177 2956 8217
2966 8172 2947 8150 2945 8149 2942 8149
2942 8148 2940 8148 2939 8146 2940 8144
TIME...MOT...LOC 1944Z 263DEG 20KT 2953 8204 2937 8178
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CRUZThunderstorm Wind, Camden
- When
- June 28, 2:45 PM EST
- Where
- Camden County, 1.82 mi NW of White Oak
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.050, -81.740
A large tree was blown down onto a car along Providence Church Road. The time of damage was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 28 to 29, 20242 deaths · 1 event
- Damaging Winds and Lightning Strike in Missouri, June 28, 20241 death · 1 injured · 52 kt wind · 5 events
- Tornado and Damaging Winds in Missouri, June 28, 20241 death · 52 kt wind · 6 events
- Excessive Heat in Oklahoma, June 28 to 30, 202410 injured · 22 events
- Flash Flood in Louisiana, June 28, 2024$100,000 · 1 event
- Excessive Heat and Heat in Mississippi, June 28 to 30, 202448 events
- Tornadoes and Flash Flooding in Kansas, June 28, 20241 injured · EF0 · 35 events
- Dust Storm and Damaging Winds in Arizona, June 28, 2024$34,000 · 50 kt wind · 7 events
- Tornado and Flood in Florida, June 28, 2024$100 · EF1 · 4 events
- Excessive Heat in Texas, June 28 to 30, 202421 events
- Excessive Heat and Heat in Arkansas, June 28 to 30, 202419 events
- Excessive Heat in Louisiana, June 28 to 30, 202417 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191466.